Alert archive / Arizona / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 16, NWS Phoenix, AZ

July 14, 2017Maricopa County, Yuma County, Arizona

NWS Phoenix, AZ issued this severe thunderstorm warning at Jul 14, 2017, 8:29 PM MST for Maricopa County, Yuma County, Arizona. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 14, 2017, 8:29 PM MST (03:29 UTC)
Expired
Jul 14, 2017, 9:00 PM MST
In force
31 min
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Maricopa County, AZ, Yuma County, AZ

The radar

The Yuma radar (KYUX), 116 km from the middle of the area, began a volume at 03:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 14, 4:35 PM MSTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 3.5 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2017-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 325 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2017-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
325 J/kg
Mixed-layer CIN
-175 J/kg
Mixed-layer LCL
2783 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

988 
WUUS55 KPSR 150329
SVRPSR
AZC013-027-150400-
/O.NEW.KPSR.SV.W.0016.170715T0329Z-170715T0400Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Phoenix AZ
829 PM MST FRI JUL 14 2017

The National Weather Service in Phoenix has issued a

* Severe Thunderstorm Warning for...
  East central Yuma County in southwestern Arizona...
  Maricopa County in south central Arizona...

* Until 900 PM MST

* At 828 PM MST, a severe thunderstorm was located near Paloma, or 
  43 miles west of Gila Bend moving southwest at 30 mph. This severe 
  thunderstorm was moving toward portions of Interstate 8 near 
  Dateland.

  HAZARD...60 mph wind gusts, and dense blowing dust. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Dateland and Paloma. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3298 11342 3283 11330 3267 11361 3285 11372
TIME...MOT...LOC 0328Z 058DEG 25KT 3289 11343 

HAIL...<.75IN
WIND...60MPH
 
$$

HV
1 follow-up statement
344 
WWUS55 KPSR 150356
SVSPSR

Severe Weather Statement
National Weather Service Phoenix AZ
856 PM MST FRI JUL 14 2017

AZC013-027-150403-
/O.EXP.KPSR.SV.W.0016.000000T0000Z-170715T0400Z/
Yuma AZ-Maricopa AZ-
856 PM MST FRI JUL 14 2017

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL YUMA AND MARICOPA
COUNTIES WILL EXPIRE AT 900 PM MST...

The severe thunderstorm warning issued earlier for portions of 
Interstate 8 near Dateland will expire at 9 pm.  Thunderstorms in 
the area have weakened considerably, and severe weather is no longer 
a threat.  However gusty winds will continue in the area through 
late evening with periods of blowing dust along Interstate 8. 
    
LAT...LON 3298 11342 3283 11330 3267 11361 3285 11372
TIME...MOT...LOC 0353Z 058DEG 25KT 3282 11357 

$$

HV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 3:39 PM MST, 4 hours 50 minutes earlier.

Area forecast discussion, Jul 14, 3:39 PM MST, 4 hours 50 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
339 PM MST Fri Jul 14 2017

.UPDATE...To Aviation Discussion...

&&

.SYNOPSIS...
Temperatures will remain near average through the weekend as high
pressure sits over the Great Basin. Thunderstorms will be common
over higher terrain areas and more scattered at lower elevations of
central Arizona. Areas of blowing dust and gusty winds will likely
accompany any thunderstorms. Moisture levels will gradually increase
over weekend which could lead to an increase in thunderstorm
coverage into the beginning of next week.

&&

.DISCUSSION...

500 mb analysis this afternoon shows a high pressure circulation
near the southern tip of Nevada with a cyclonic easterly wave
just to our south and east over northern Mexico. This puts Phoenix
under a northeasterly steering flow this afternoon and under more
shear (0-6km:~20kts) than what was observed yesterday. Convection
is currently being observed over the White Mountains and rim this
afternoon with a lack of convection, or at least a late start,
further south around Tucson. Models are in fairly good agreement
of limited convective activity in the valley tonight and this
evening. The one notable exception is the UA WRFs which bring
storms into Phoenix, however, these were erroneous outliers
yesterday as well. While convection should be limited at lower
elevations this evening, it is expected to be more widespread than
yesterday since the H5 high has moved off to our northwest and
the aforementioned shear has increase.

Chances for convection over the lower deserts increase for
tomorrow as the easterly wave inches towards our area. While this
happens, PWs and subsequently CAPE are slow to increase over
south-central Arizona and in SE California which may limit overall
activity. Nonetheless, conditions will be more favorable than
even today for convection. The high pressure circulation is
expected to gradually lift north and east into southern Utah by
Sunday while the easterly wave will be position just to our south.
This will put us under a more favorable easterly flow at mid
levels. Lower levels show high theta-e moving in from the south
Saturday night pushing GEFS CAPE values near 1,000 J/kg on Sunday
afternoon. As of right now, Sunday looks to be particularly active
thanks to this and the easterly shortwave passing to our south.
However, if Sunday doesn't pan out, Monday look to be equally
favorable as instability remains elevated. The difficulty of
pinpointing the most active day arises from the fact that outflows
and remnant clouds from the previous days convection influences
the next. So if Saturday happens to be more active than expected,
Sunday might not be particularly active. However, confidence is
high that moisture will increase over our area and overall
thunderstorm activity will increase. With the increase moisture,
storms are expected to drop more rain and flash flooding will be a
concern of ours, especially starting Sunday.

Forecast confidence for the remainder of next week is still rather
tenuous, though the primary message from ensemble means is towards
positive height anomalies only slowly edging east into the central
high plains and keeping the SW Conus in a favorably wet monsoon
pattern. There are some members attempting to retrograde the ridge
towards the end of the week slowing down convective activity, though
these are more the outliers at this point. While repeated robust
thunderstorms days are not likely, have kept POPs within a range of
climatology feeling action will eventually settle back into a more
typical daily evolution.

&&

.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL:
Line of scattered thunderstorms will continue to track off the
Mogollon Rim, likely grazing far eastern portions of the Phoenix
Metro with some isolated shower and storm activity. Outflow winds
from a north to northeast heading are possible into the terminals
from these storms, along with additional isolated storm develop
along and in the wake of the outflows. SCT to BKN clouds 8-10kft
will develop into the evening along the outflows with BKN to OVC
debris/cirrus clouds AOA 20kft. Included mention of VCTS into the
TAFs with afternoon amendments for a few evening hours to account
for the early approach of activity along the Rim. Post outflow
winds will be tricky to determine, but overall thoughts would be
easterly winds through Friday morning. Given the direction the
storms are traveling from, concerns for widespread blowing dust is
lower than in previous evenings.

Southeast California/Southwest Arizona including KIPL and KBLH:

Very little threat for convection over the western deserts today
through this evening and cloud cover should not be especially
significant either with just a few mid/high cloud decks at times
with bases mostly aoa 14k feet. Expect persistent south winds next
24 hours at KBLH with speeds mostly below 15kt and mostly southeast
winds at KIPL; thus the one-line TAFS for both locations.

Aviation discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Monday through Friday:
Higher humidity and chances for thunderstorms are the key
takeaways for the period. Minimum relative humidities will stay
18-30 percent with good overnight recoveries. The best
thunderstorm chances will remain over the mountainous areas north
and east of Phoenix, but most desert locations, including
southeast California, will also have slight chances for storms
each evening. Sunday and Monday look to be the wettest days of the
period with a good chance for thunderstorms across much of the
lower desert as well as the higher terrain. Outside of the typical
thunderstorm threats, the storms are also likely to generate
strong outflow winds that could impact distant locations.
Otherwise, expect light and typical winds and temperatures.
Finally, as moisture increases, temperatures will decrease and we
can expect below normal high temperatures, especially over south-
central Arizona for most of the period. Possibly the coolest day
of the period will be Monday when high temperatures in the central
deserts fall to near 100 or even into the 90s.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

Visit us on Facebook, Twitter, and at weather.gov/phoenix

DISCUSSION...Wilson/MO
AVIATION...Nolte/CB
FIRE WEATHER...Deemer/CB

In the hours before

Local storm report, Jul 14, 5:21 PM MST, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
521 PM MST FRI JUL 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0506 PM     DUST STORM       2 NE LUKE AFB           33.55N 112.34W
07/14/2017                   MARICOPA           AZ   PUBLIC

            ESTIMATED VISIBILITY OF 1/4 MILE.

&&

PI
Special weather statement, Jul 14, 5:22 PM MST, 3 hours 7 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
522 PM MST FRI JUL 14 2017

AZZ534-537-538-150100-
Aguila Valley-Tonopah Desert-Northwest Valley-
522 PM MST FRI JUL 14 2017

...A STRONG THUNDERSTORM WILL AFFECT MARICOPA COUNTY NEAR
WICKENBURG...MORRISTOWN...AND CIRCLE CITY...

At 520 PM MST, a few strong thunderstorms were located near
Wickenburg, moving south at 10 mph. These storms were moving toward
the towns of Morristown and Circle City.

Wind gusts up to 50 mph and torrential rainfall are possible with
these storms.

Locations impacted include...
Surprise, Wickenburg, Wittmann, Circle City, Sun City West and
Morristown.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3394 11251 3369 11237 3357 11274 3398 11293
      3401 11284
TIME...MOT...LOC 0020Z 359DEG 10KT 3395 11265

HV
Special weather statement, Jul 14, 5:48 PM MST, 2 hours 41 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
548 PM MST FRI JUL 14 2017

AZZ551>553-555-558-150130-
Northwest Pinal County-Southeast Valley/Queen Creek-Apache
Junction/Gold Canyon-Superior-Pinal/Superstition Mountains-
548 PM MST FRI JUL 14 2017

...A FEW STRONG THUNDERSTORMS WILL AFFECT MARICOPA AND PINAL
COUNTIES...GENERALLY IN THE PHOENIX FAR SOUTHEAST VALLEY...AND IN
THE SAN TAN VALLEY COOLIDGE AREAS...

At 544 PM MST, a few strong thunderstorms were located near Florence
Junction, moving southwest at 20 mph. These storms will continue to
move southwest into the far Phoenix southeast valley, and into the
San Tan Valley Coolidge areas.  Winds gusts between 35 and 45 mph
area possible, along with visibilities under 4 miles in blowing dust.

Locations impacted include...
Casa Grande, Apache Junction, Florence, Coolidge, Superior, Queen
Creek, La Palma, Gold Camp, San Tan Valley, Florence Junction, Queen
Valley, Olberg, Arizola, Boyce Thompson Arboretum, San Tan Mountain
Park, Randolph, Blackwater, Chandler Heights, Toltec and Magma.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3308 11190 3345 11138 3326 11092 3290 11145
      3275 11164
TIME...MOT...LOC 0044Z 040DEG 19KT 3319 11140

HV
Local storm report, Jul 14, 6:32 PM MST, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
632 PM MST FRI JUL 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     TSTM WND GST     6 WNW DEER VALLEY       33.71N 112.20W
07/14/2017  E60 MPH          MARICOPA           AZ   PUBLIC

            DELAYED REPORT. VISIBILITY ABOVE 1/4 MILE.

&&

PI
Special weather statement, Jul 14, 6:41 PM MST, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
641 PM MST FRI JUL 14 2017

AZZ553-554-150215-
Northwest Pinal County-West Pinal County-
641 PM MST FRI JUL 14 2017

...A STRONG THUNDERSTORM WILL AFFECT PINAL COUNTY...

At 639 PM MST/639 PM PDT/, a few strong thunderstorms were located
near Olberg, or 11 miles northwest of Casa Grande. Other storms will
develop between Casa Grande and Maricopa the remainder of the
evening.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Casa Grande, Olberg and Stanfield.

LAT...LON 3290 11219 3311 11186 3297 11174 3280 11177
      3279 11187 3277 11189 3276 11205 3272 11207
      3272 11214 3268 11215 3268 11219
TIME...MOT...LOC 0139Z 057DEG 2KT 3301 11188

HV
Special weather statement, Jul 14, 7:59 PM MST, 30 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
759 PM MST FRI JUL 14 2017

AZZ531-535-536-539-150400-
Gila River Valley-Southeast Yuma County-Kofa-Gila Bend-
759 PM MST FRI JUL 14 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN YUMA AND MARICOPA
COUNTIES NEAR INTERSTATE 8 BETWEEN TACNA AND SENTINEL...

At 755 PM MST, an area of strong thunderstorms were located 10 miles
west of Sundad, or 35 miles southwest of Tonopah, moving southwest
at 20 mph.

These storms were moving southwest toward the Interstate 8 towns of
Sentinel, Dateland, Mohawk, and Tacna..

Thunderstorms have the capability of producing wind gusts between 35
and 45 mph, and areas of blowing dust with visibilities under 2
miles.

Locations impacted include...
Wellton, Tacna, Paloma, Tyson, Dateland, Mohawk and Roll.

LAT...LON 3321 11352 3273 11310 3235 11396 3288 11426
TIME...MOT...LOC 0255Z 032DEG 16KT 3318 11342

HV

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 5:00 PM MSTSpecial Weather StatementPSRPinal45 min
Jul 14, 5:12 PM MSTBlowing Dust AdvisoryPSRMaricopa, Pinal, Yuma4 hr
Jul 14, 5:22 PM MSTSpecial Weather StatementPSRMaricopa38 min
Jul 14, 5:48 PM MSTSpecial Weather StatementPSRPinal42 min
Jul 14, 6:29 PM MSTSevere Thunderstorm WarningPSRPinal31 min
Jul 14, 6:41 PM MSTSpecial Weather StatementPSR34 min
Jul 14, 7:59 PM MSTSpecial Weather StatementPSRYuma61 min
Jul 15, 2:32 PM MSTSpecial Weather StatementPSRGila43 min
Jul 15, 2:56 PM MSTSpecial Weather StatementPSRGila49 min
Jul 15, 3:03 PM MSTSpecial Weather StatementPSR42 min
Jul 15, 3:49 PM MSTSevere Thunderstorm WarningPSRGila, Maricopa26 min
Jul 15, 3:53 PM MSTSpecial Weather StatementPSR52 min
Jul 15, 4:11 PM MSTSpecial Weather StatementPSR49 min
Jul 15, 4:33 PM MSTSpecial Weather StatementPSRPinal42 min
Jul 15, 4:48 PM MSTBlowing Dust AdvisoryPSRPinal51 min
Jul 15, 4:55 PM MSTSpecial Weather StatementPSRMaricopa50 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.